Alert archive / California / Flash Flood Warnings in 2024

Flash Flood Warning 1, NWS San Diego, CA

January 22, 2024San Diego County, California

NWS San Diego, CA issued this flash flood warning at Jan 22, 2024, 8:21 AM PST for San Diego County, California. It was in force for 5 hr. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jan 22, 2024, 8:21 AM PST (16:21 UTC)
Expired
Jan 22, 2024, 1:00 PM PST
In force
5 hr
Issued by
NWS San Diego, CA
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County San Diego County, CA

The radar

The San Diego radar (KNKX), 40 km from the middle of the area, began a volume at 16:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 22, 8:24 AM PSTFLOOD1 Nw Encinitas, CAI-5 N / Leucadia South slow lane has standing water and dirt in landslide. 1 inch of rain in past 3 h ours.
Jan 22, 8:29 AM PSTFLOOD1 Wsw Vista, CASR78 West and Vista Village Dr offramp is flooded. 1.2 inches of rain in past 3 hours as several sites.
Jan 22, 9:45 AM PSTFLOOD3 Wsw Vista, CASR78 west and Emerald not able to clear drains.
Jan 22, 9:52 AM PSTRAIN 0.482 Ne Oceanside, CAASOS station KOKB Oceanside Airport - past 1 hour.
Jan 22, 10:57 AM PSTFLASH FLOOD3 Ne Carlsbad, CAWB SR-78 all lanes closed from College Blvd to El Camino Real due to flooding.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 156 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 4.4 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2024-01-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2024-01-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 164 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
480 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
164 m²/s²
0-3 km storm-relative helicity
221 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

951 
WGUS56 KSGX 221621
FFWSGX
CAC073-221930-
/O.NEW.KSGX.FF.W.0001.240122T1621Z-240122T1930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Diego CA
821 AM PST Mon Jan 22 2024

The National Weather Service in San Diego has issued a

* Flash Flood Warning for...
  Northern San Diego County Coast and Western Valleys...

* Until 1130 AM PST.

* At 821 AM PST, Doppler radar and automated rain gauges indicated 
  heavy rain falling across the warned area. Between 0.5 and 0.75 
  inches of rain have fallen. The expected rainfall rate is 0.3 to 
  0.5 inches in 1 hour. Additional rainfall amounts of 0.5 to 0.75 
  inches, locally up to 1 inch, are possible in the warned area. 
  Flash flooding is expected to begin shortly.

  HAZARD...Life threatening flash flooding. Heavy rain producing
           flash flooding.

  SOURCE...Radar and automated gauges.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Oceanside, Carlsbad, Vista, Encinitas, Del Mar, Fallbrook, Camp 
  Pendleton, Escondido, San Marcos and Solana Beach.

This includes the following streams and drainages...
  Buena Vista Creek, Lusardi Creek, Windmill Canyon, Chicarita 
  Creek, Las Pulgas Canyon, McGonigle Canyon, Newton Canyon, Poway 
  Creek, Aliso Canyon, San Dieguito River, Jardine Canyon, Horno 
  Canyon, French Canyon, San Marcos Creek, Sandia Canyon, Buena 
  Creek, Agua Hedionda Creek, Piedra de Lumbre Canyon, Roblar Creek, 
  South Fork Moosa Canyon, Gopher Canyon, Escondido Creek, Pilgrim 
  Creek, San Onofre Creek, Pacific Ocean, San Luis Rey River, Moosa 
  Canyon, Encinas, Canyon de las, Rainbow Creek, San Mateo Creek, 
  South Fork Gopher Canyon, Santa Margarita River, De Luz Creek, 
  Encinitas Creek, North Fork San Onofre Canyon and Loma Alta Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3339 11759 3345 11725 3342 11724 3342 11721
      3303 11708 3298 11710 3298 11727 3297 11726
      3297 11727 3311 11732 3316 11736 3317 11735
      3317 11736 3334 11751

FLASH FLOOD...RADAR AND GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
EXPECTED RAINFALL RATE...0.3-0.5 INCHES IN 1 HOUR

$$

CO
1 follow-up statement
494 
WGUS56 KSGX 221859
FFWSGX
CAC073-222100-
/O.EXT.KSGX.FF.W.0001.000000T0000Z-240122T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Diego CA
1059 AM PST Mon Jan 22 2024

The National Weather Service in San Diego has extended the

* Flash Flood Warning for...
  Northern Coast Western Valley Locations in San Diego County...

* Until 100 PM PST.

* At 1059 AM PST, Doppler radar and automated rain gauges indicated 
  heavy rain falling across the warned area. Between 1 and 1.5 
  inches of rain have fallen in the past 4 hours. The expected 
  rainfall rates for additional rain is 0.3 to 0.5 inches in 1 hour. 
  Additional rainfall amounts of 0.5 to 1 inch are possible in the 
  warned area this afternoon. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Life threatening flash flooding. Heavy rain producing
           flash flooding.

  SOURCE...Radar and automated gauges. Department of Highways is
           reporting road closures.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways including SR-78, streets and
           underpasses.

* Some locations that will experience flash flooding include...
  Oceanside, Carlsbad, Vista, Encinitas, Del Mar, Fallbrook, Camp 
  Pendleton, Escondido, San Marcos and Solana Beach. Impacting 
  portions of SR-78.

This includes the following streams and drainages...
Buena Vista Creek, Lusardi Creek, Windmill Canyon, Chicarita Creek, 
Las Pulgas Canyon, McGonigle Canyon, Newton Canyon, Poway Creek, 
Aliso Canyon, San Dieguito River, Jardine Canyon, Horno Canyon, 
French Canyon, San Marcos Creek, Sandia Canyon, Buena Creek, Agua 
Hedionda Creek, Piedra de Lumbre Canyon, Roblar Creek, South Fork 
Moosa Canyon, Gopher Canyon, Escondido Creek, Pilgrim Creek, San 
Onofre Creek, Pacific Ocean, San Luis Rey River, Moosa Canyon, 
Encinas, Canyon de las, Rainbow Creek, San Mateo Creek, South Fork 
Gopher Canyon, Santa Margarita River, De Luz Creek, Encinitas Creek, 
North Fork San Onofre Canyon and Loma Alta Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3339 11759 3345 11725 3342 11724 3342 11721
      3303 11708 3298 11710 3298 11727 3297 11726
      3297 11727 3311 11732 3316 11736 3317 11735
      3317 11736 3334 11751

FLASH FLOOD...RADAR AND GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
EXPECTED RAINFALL RATE...0.3-0.5 INCHES IN 1 HOUR

$$

CO

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Jan 22, 4:45 AM PST, 3 hours 36 minutes earlier.

Area forecast discussion, Jan 22, 4:45 AM PST, 3 hours 36 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
445 AM PST Mon Jan 22 2024

.SYNOPSIS...
A low pressure system will move inland through southern
California and northern Baja today. Precipitation will become more
widespread and heavier this morning and continue into this
afternoon with a slight chance of thunderstorms for this morning
into this evening. Showers will decrease late tonight and end from
north to south on Tuesday. Continued cool through Thursday, then
warmer and dry for Friday through Sunday as high pressure aloft
strengthens along the West Coast.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

.SHORT TERM (Today through Wednesday)...
More widespread and heavier rainfall will overspread southwestern
California this morning and continue into this afternoon with
showers continuing into this evening. There is also a slight
chance of thunderstorms for this morning into this evening.
Showers will continue into tonight, then decrease from north to
south on Tuesday with showers mainly over the mountains on
Tuesday. The snow level will rise to 7500 to 8000 feet by early
afternoon, then fall to around 6500 feet for late tonight.

Rainfall is expected to range from around one inch near the coast
to 2 inches in the mountains with around one-half inch in the
deserts. There is around a 85 to 90 percent chance for 2 inches or
more of rainfall in portion of the mountains and around a 60
percent chance for 3 inches or more of rainfall in the wettest
locations. Snowfall of 6 to 12 inches is possible in the
mountains, mostly above 7500 to 8000 feet.

The stronger winds today will be for coastal areas with gusty
south to southeast winds with isolated gusts to 40 mph. Today will
be cooler with the greatest cooling, of 5 to 10 degrees, for the
lower deserts. Tuesday and Wednesday will be a few degrees warmer,
but still cool.

&&

.LONG TERM (Wednesday night through Sunday)...
A low pressure system moving southeastward through the Great Basin
for Wednesday night and Thursday will maintain cooler conditions
with small chances for light precipitation. High pressure aloft
along the West Coast for Friday through Sunday will bring warming with
high temperatures for Sunday 5 to 10 degrees above average, mostly
in the 70s for the coast and valleys. A more-prolonged wet
pattern could arrive in early February.

&&

.AVIATION...
221030Z...Coast/Valleys...Multiple cloud layers BKN-OVC 800-2200 ft
MSL and BKN-OVC 5000-10000 ft MSL with widespread terrain
obscurations as widespread RA develops this morning. Clouds/vis will
lower to 400-1200 ft MSL and 1-5SM, locally lower. RA will taper to
SCT SHRA after 21Z and gradually diminish from northwest to
southeast tonight into Tuesday. Cloud bases will remain mostly 1000-
2000 ft MSL.

Mountains/Deserts...Widespread terrain obscurations will continue
today with cloud bases 3000 ft MSL. RA with SN above 7000 ft MSL
will be more widespread before reverting to SHRA/SHSN after 23Z and
gradually diminish from northwest to southeast tonight into Tuesday.

&&

.MARINE...
Gusty southerly winds will develop this morning then shift and
weaken this afternoon. Stronger northwest winds develop this
evening, continue into Tuesday afternoon, and generate choppy, steep
and hazardous seas. Periods of moderate to locally heavy rain is
expected today. There is a chance of thunderstorms through this
evening, with gusty, erratic winds likely near any thunderstorms.
Check the Small Craft Advisory for details. No additional hazardous
marine weather is expected late Tuesday through Friday.

&&

.BEACHES...
There is a 10-20% chance of lightning through this evening, with
highest chances in the afternoon.

Surf will continue elevated through Wednesday, mostly 3-6 feet.
Localized coastal flooding is possible during morning high tides at
low lying beaches, especially Tuesday and Wednesday.

&&

.SKYWARN...
Skywarn activation is not requested. However weather spotters are
encouraged to report significant weather conditions.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...Flood Watch from 9 AM PST this morning through this evening for
     Apple and Lucerne Valleys-Coachella Valley-Orange County
     Coastal Areas-Orange County Inland Areas-Riverside County
     Mountains-San Bernardino County Mountains-San Bernardino
     and Riverside County Valleys-The Inland Empire-San Diego
     County Coastal Areas-San Diego County Deserts-San Diego
     County Mountains-San Diego County Valleys-San Gorgonio Pass
     Near Banning-Santa Ana Mountains and Foothills.

PZ...Small Craft Advisory until 1 PM PST Tuesday for Coastal Waters
     from San Mateo Point to the Mexican Border and out to 30 nm-
     Waters from San Mateo Point to the Mexican Border Extending
     30 to 60 nm out including San Clemente Island.

&&

PUBLIC...17
AVIATION/MARINE/BEACHES...MM

In the hours before

Local storm report, Jan 22, 7:23 AM PST, 58 minutes before
Preliminary Local Storm Report
National Weather Service San Diego CA
723 AM PST Mon Jan 22 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0703 AM     Flood            2 NW Carlsbad           33.18N 117.35W
01/22/2024                   San Diego          CA   Public

            CalTrans report of substantial flooding from
            the right side of 78 into lanes number 3 and
            4.

&&

BA
Local storm report, Jan 22, 7:25 AM PST, 56 minutes before
Preliminary Local Storm Report
National Weather Service San Diego CA
725 AM PST Mon Jan 22 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0718 AM     Flood            3 E Mission Beach       32.79N 117.21W
01/22/2024                   San Diego          CA   Public

            CalTrans report of flooding on I5.

&&

BA
Local storm report, Jan 22, 7:27 AM PST, 54 minutes before
Preliminary Local Storm Report
National Weather Service San Diego CA
727 AM PST Mon Jan 22 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0646 AM     Debris Flow      2 S Lytle Creek         34.23N 117.49W
01/22/2024                   San Bernardino     CA   Dept of Highways

            CalTrans report of a rock slide in
            upward-bound lanes of Lytle Creek Road.

&&

BA
Local storm report, Jan 22, 7:30 AM PST, 51 minutes before
Preliminary Local Storm Report
National Weather Service San Diego CA
730 AM PST Mon Jan 22 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0716 AM     Flood            1 NNW Oceanside         33.21N 117.39W
01/22/2024                   San Diego          CA   Dept of Highways

            CalTrans report of roadway flooding at I-5 S
            and SR76.

&&

BA
Local storm report, Jan 22, 7:37 AM PST, 44 minutes before
Preliminary Local Storm Report
National Weather Service San Diego CA
737 AM PST Mon Jan 22 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 AM     Flood            2 WSW Huntington Beach  33.68N 118.03W
01/22/2024                   Orange             CA   Dept of Highways

            CalTrans report and photo received on social
            media of road closure on SR1 due to
            flooding.

&&

BA
Local storm report, Jan 22, 8:21 AM PST, 0 minutes before
Preliminary Local Storm Report
National Weather Service San Diego CA
821 AM PST Mon Jan 22 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0814 AM     Flood            1 SSW Vista             33.19N 117.24W
01/22/2024                   San Diego          CA   Dept of Highways

            SR78 West and Civic Center Dr offramp with a
            foot of standing water.

&&

AOT

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 22, 6:30 AM PSTAreal Flood AdvisorySGXOrange, Riverside, San Bernardino2 hr
Jan 22, 6:48 AM PSTAreal Flood AdvisorySGXOrange, Riverside, San Diego6 hr
Jan 22, 7:40 AM PSTAreal Flood AdvisorySGXRiverside, San Bernardino2 hr
Jan 22, 8:02 AM PSTAreal Flood AdvisorySGXSan Diego4 hr
Jan 22, 8:41 AM PSTWinter Weather AdvisorySGXRiverside, San Bernardino13 hr
Jan 22, 9:01 AM PSTAreal Flood AdvisorySGXRiverside, San Bernardino43 min
Jan 22, 9:34 AM PSTFlash Flood Warning Considerable damage threatSGXSan Diego3 hr
Jan 22, 9:48 AM PSTAreal Flood AdvisorySGXSan Diego3 hr
Jan 22, 10:10 AM PSTSpecial Weather StatementSGXSan Diego50 min
Jan 22, 10:13 AM PSTSevere Thunderstorm WarningSGXSan Diego62 min
Jan 22, 10:31 AM PSTFlash Flood Warning Considerable damage threatSGXSan Diego2 hr
Jan 22, 10:39 AM PSTSevere Thunderstorm WarningSGXSan Diego36 min
Jan 22, 11:03 AM PSTAreal Flood AdvisorySGXRiverside118 min
Jan 22, 11:16 AM PSTSpecial Weather StatementSGXSan Diego44 min
Jan 22, 12:04 PM PSTAreal Flood AdvisorySGXRiverside5 hr
Jan 22, 12:39 PM PSTRiver Flood WarningSGXSan Diego12 hr

Nearby

Flash Flood Warnings in California, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.